Alert archive / Florida / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 60, NWS Tallahassee, FL

March 17, 20164 counties in Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 17, 2016, 10:26 AM CDT for 4 counties in Florida. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 17, 2016, 10:26 AM CDT (15:26 UTC)
Expired
Mar 17, 2016, 11:00 AM CDT
In force
34 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Bay County, FL, Holmes County, FL, Walton County, FL, Washington County, FL

The radar

The Eglin Afb radar (KEVX), 23 km from the middle of the area, began a volume at 15:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 17, 10:45 AM CDTHAIL 1Freeport, FLQUARTER SIZE HAIL REPORTED IN FREEPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 3.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2016-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 770 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2016-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
770 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
798 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

106 
WUUS52 KTAE 171526
SVRTAE
FLC005-059-131-133-171600-
/O.NEW.KTAE.SV.W.0060.160317T1526Z-160317T1600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1026 AM CDT THU MAR 17 2016

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BAY COUNTY IN THE PANHANDLE OF FLORIDA...
  CENTRAL WASHINGTON COUNTY IN THE PANHANDLE OF FLORIDA...
  WALTON COUNTY IN THE PANHANDLE OF FLORIDA...
  SOUTHWESTERN HOLMES COUNTY IN THE PANHANDLE OF FLORIDA...

* UNTIL 1100 AM CDT

* AT 1026 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SANTA ROSA
  BEACH...MOVING NORTHEAST AT 25 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  VERNON...SANTA ROSA BEACH...EGLIN AIR FORCE BASE...LIVE OAK...FREEPORT...
  PONCE DE LEON...CARYVILLE...WESTVILLE...EBRO...SEMINOLE HILLS...SMYRNA...
  LAIRD...SEAGROVE BEACH...RIVERSIDE...TURQUOISE BEACH...BLUE MOUNTAIN
  BEACH...KNOX HILL...GRAYTON BEACH...DOUGLASS CROSSROAD AND WHITEHEAD
  CROSSROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3083 8582 3043 8555 3027 8599 3036 8629
      3042 8632 3042 8631 3040 8623 3043 8626
      3043 8625 3038 8612 3043 8612 3044 8616
      3047 8613 3048 8614 3047 8614 3046 8619
      3050 8620 3048 8622 3047 8634 3050 8636
TIME...MOT...LOC 1526Z 239DEG 21KT 3046 8621 

HAIL...1.00IN
WIND...<50MPH
 
$$

1-WESTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 7:53 AM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, Mar 17, 7:53 AM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
853 AM EDT THU MAR 17 2016

.Near Term [Through Today]...

Forecast remains on track this morning. We are already seeing some
thunderstorms move in from the west. The 12Z KTAE sounding had
around 1100 J/KG of CAPE and dewpoints are already in the upper
60s. Hail will be the main threat today. Expect thunderstorms to
fill in through the day. Thunderstorms and cloud cover will keep
highs near 80 today.

&&

.Prev Discussion [720 AM EDT]...

.Short Term [Tonight Through Saturday]...

The upper level pattern is characterized by a broad trough roughly
over the northern half of the CONUS that contains multiple smaller
disturbances. These disturbances will churn through the broad trough
while very slowly pushing it eastward, keeping the cold front
stationary along the northern Gulf coast through Saturday.

Model precipitable water is around 1.5" through the period, which is
about 75% above normal for this time of year. We may see periods of
moderate to heavy rain with this system, but rainfall will be spread
out over several days, so flash flooding is not expected at this
time. Thunderstorms will be possible over the coastal waters and the
immediate coastline, where instability is highest, but we expect
mostly rain further inland. With persistent chances for rain and
cloudy skies, we will have moderate temperatures. Highs will be in
the 70s and lows are expected to stay in the upper 50s to low 60s.

.Long Term [Saturday Night Through Thursday]...

One of the smaller upper level disturbances will finally swing
southeastward Saturday night, helping to steer the cold front off to
our southeast overnight. A colder, drier air mass will quickly slide
into the area Sunday and highs will struggle to reach the mid-upper
60s early in the week with morning lows dropping to the upper 30s.
With high pressure in place and clear skies however, we'll warm up
quickly again, with highs in the 70s and lows in the 40s and 50s
returning by mid-week.

.Aviation...
[Through 12Z Friday]... IFR/LIFR conditions at most terminals due to
low clouds and fog until around 14z. Then, a band of showers and
thunderstorms will lay out from west to east across the Tri-State
region today ahead of a cold front. Timing and coverage of the
convection remain uncertain so VCSH and VCTS were included at all
terminals between 14z and 00z.

.Marine...

With a weak front draped across the northern Gulf coast, winds and
seas will remain low with chances for showers and thunderstorms
through Saturday. Saturday night, the front will finally push
through and strong northern winds will move in behind it, bringing
borderline advisory conditions to the coastal waters. Winds and seas
will fall below advisory criteria Monday morning and remain low
through at least the middle of the week.

.Fire Weather...

Hazardous fire weather conditions are not expected through the
weekend.

.Hydrology...

Model rainfall has increased noticeably the last few runs. Storm
totals today through Saturday are now around 2-3" across the area.
Local hi-res ensemble guidance suggests that isolated areas may see
totals around 4-8", but chances for 6" in any 12 hour period remain
very low. Having the rainfall spread out over several days will help
mitigate flash flooding concerns, but these totals are expected to
cause some rises along our area rivers, some of which may return to
action stage or to flood stage. The lower Choctawhatchee and
Apalachicola basins are currently the fullest and most likely to be
impacted.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   81  62  76  61  75 /  50  40  60  60  60
Panama City   75  64  73  63  71 /  50  30  50  60  60
Dothan        80  58  74  59  70 /  40  50  60  60  50
Albany        80  58  73  58  72 /  40  50  60  60  60
Valdosta      81  61  76  60  75 /  50  50  60  60  60
Cross City    79  62  79  62  77 /  50  30  40  40  50
Apalachicola  74  64  74  64  73 /  50  30  50  50  50

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AL...NONE.
GM...NONE.
&&

NEAR TERM...WESTON
SHORT TERM...MOORE
LONG TERM...MOORE
AVIATION...BARRY
MARINE...MOORE
FIRE WEATHER...BARRY
HYDROLOGY...MOORE

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 10:57 AM CDTSpecial Weather StatementTAEWalton33 min
Mar 17, 11:11 AM CDTSevere Thunderstorm WarningTAEGadsden, Leon, Wakulla34 min
Mar 17, 11:34 AM CDTSpecial Weather StatementTAEJefferson26 min

Nearby

Severe Thunderstorm Warnings in Florida, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.